Periodic paralysis - thyrotoxic; Hyperthyroidism - periodic paralysis
Thyrotoxic periodic paralysis (TPP) is a condition with episodes of severe muscle weakness. It occurs in people who have high levels of thyroid hormone in their blood. Examples of this include hyperthyroidism and thyrotoxicosis.
This rare condition occurs only in people with high thyroid hormone levels (thyrotoxicosis). Men of Asian or Hispanic descent are affected more often. Most people who develop high thyroid hormone levels are not at risk of periodic paralysis.
Hypokalemic, or familial, periodic paralysis is a similar disorder. It is an inherited condition and not related to high thyroid levels, but has the same symptoms.
Risk factors include a family history of periodic paralysis and hyperthyroidism.
Symptoms involve attacks of muscle weakness or paralysis. Between attacks, normal muscle function returns. Attacks often begin after symptoms of hyperthyroidism have developed. Hyperthyroid symptoms may be subtle.
The attacks may occur daily to yearly. Episodes of muscle weakness may last for a few hours or several days.
The weakness or paralysis:
Other rare symptoms may include any of the following:
During attacks, you will be alert and can answer questions. Normal strength returns between attacks. With repeat attacks, you may develop muscle weakness.
Symptoms of hyperthyroidism include:
The health care provider may suspect TPP based on:
Diagnosis involves ruling out disorders caused by low potassium.
Your provider may try to trigger an attack by giving you insulin and sugar. The sugar is glucose, which reduces potassium level. Or you may be given thyroid hormone.
The following signs may be seen during the attack:
Between attacks, the examination is normal. Or, there may be signs of hyperthyroidism. These include an enlarged thyroid changes in the eyes, tremor, or hair and nail changes.
The following tests are used to diagnose hyperthyroidism:
Other test results:
A muscle biopsy may sometimes be taken.
Potassium should also be given during the attack, most often by mouth. If weakness is severe, you may need to get potassium through a vein (IV). Note: You should only get IV if your kidney function is normal and you are monitored in the hospital.
Weakness that involves the muscles used for breathing or swallowing is an emergency. People must be taken to a hospital. Serious irregularity of heartbeat also occur during attacks.
Your provider may recommend a diet low in carbohydrates and salt to prevent attacks. You may be given beta-blocker medicines to reduce the number and severity of attacks while your hyperthyroidism is brought under control.
Acetazolamide is effective at preventing attacks in people with familial periodic paralysis. It is usually not effective for thyrotoxic periodic paralysis.
If an attack isn't treated and the breathing muscles are affected, death can occur.
Chronic attacks over time can lead to muscle weakness. This weakness can continue even between attacks if the thyrotoxicosis is not treated.
TPP responds well to treatment. Treating hyperthyroidism will prevent attacks. It may even reverse muscle weakness.
Untreated TPP can lead to:
Call 911 or the local emergency number or go to the emergency room if you have periods of muscle weakness. This is especially important if you have a family history of periodic paralysis or thyroid disorders.
Emergency symptoms include:
Genetic counseling may be advised. Treating the thyroid disorder prevents attacks of weakness.
Hollenberg A, Wiersinga WM. Hyperthyroid disorders. In: Melmed S, Auchus RJ, Goldfine AB, Koenig RJ, Rosen CJ, eds. Williams Textbook of Endocrinology. 14th ed. Philadelphia, PA: Elsevier; 2020:chap 12.
Kang MK, Kerchner GA, Ptacek LJ. Channelopathies: Episodic and electrical disorders of the nervous system. In: Jankovic J, Mazziotta JC, Pomeroy SL, Newman NJ, eds. Bradley and Daroff's Neurology in Clinical Practice. 8th ed. Philadelphia, PA: Elsevier; 2022:chap 98.
Selcen D. Muscle diseases. In: Goldman L, Schafer AI, eds. Goldman-Cecil Medicine. 26th ed. Philadelphia, PA: Elsevier; 2020:chap 393.BACK TO TOP
Review Date: 2/1/2022
Reviewed By: Sandeep K. Dhaliwal, MD, board-certified in Diabetes, Endocrinology, and Metabolism, Springfield, VA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.
Health Content Provider
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2023 A.D.A.M., a business unit of Ebix, Inc. Any duplication or distribution of the information contained herein is strictly prohibited.